Alert archive / Montana / Red Flag Warnings in 2019
Red Flag Warning 6, NWS Missoula, MT
NWS Missoula, MT issued this red flag warning at Aug 8, 2019, 3:12 AM MDT for 8 counties in Montana; Clearwater County, Idaho County, Idaho. It took effect at Aug 8, 2019, 12:00 PM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 8, 2019, 3:12 AM MDT (09:12 UTC)
- In effect from
- Aug 8, 2019, 12:00 PM MDT
- Expired
- Aug 8, 2019, 9:35 PM MDT
- In force
- 10 hr
- Issued by
- NWS Missoula, MT
Counties Clearwater County, ID, Idaho County, ID, Beaverhead County, MT, Deer Lodge County, MT, Granite County, MT, Jefferson County, MT, Madison County, MT, Powell County, MT, Ravalli County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 119 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 9.2 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 2990 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
308 WWUS85 KMSO 080912 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 312 AM MDT Thu Aug 8 2019 MTZ108-081015- /O.CAN.KMSO.FW.A.0001.190808T1800Z-190809T0600Z/ East Lolo- 312 AM MDT Thu Aug 8 2019 ...FIRE WEATHER WATCH IS CANCELLED... The National Weather Service in Missoula has cancelled the Fire Weather Watch. Thunderstorms are still in the forecast, though the amount of coverage for the zone and frequency of lightning is expected to be low enough to not warrant a warning. $$ IDZ103-MTZ109>111-090600- /O.UPG.KMSO.FW.A.0001.190808T1800Z-190809T0600Z/ /O.NEW.KMSO.FW.W.0006.190808T1800Z-190809T0600Z/ Clearwater/Nez Perce-Bitterroot-Deerlodge/West Beaverhead- East Beaverhead- 312 AM MDT Thu Aug 8 2019 /212 AM PDT Thu Aug 8 2019/ ...RED FLAG WARNING IN EFFECT FROM NOON MDT /11 AM PDT/ TODAY TO MIDNIGHT MDT /11 PM PDT/ TONIGHT... The Fire Weather Watch is no longer in effect. * Affected area: Fire Zone 103 (Clearwater/Nez Perce). Fire Zone 109 (Bitterroot). Fire Zone 110 (Deerlodge/West Beaverhead). Fire Zone 111 (East Beaverhead). * Impacts: Lightning may result in new fire starts and gusty outflow winds may create erratic fire behavior. * Thunderstorms: Scattered thunderstorms with a mix of wet and dry cores will develop this afternoon and evening. * Outflow Winds: Outflow winds up to 40 mph. && $$
1 follow-up statement
365 WWUS85 KMSO 090335 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 935 PM MDT Thu Aug 8 2019 IDZ103-MTZ109>111-090445- /O.CAN.KMSO.FW.W.0006.000000T0000Z-190809T0600Z/ Clearwater/Nez Perce-Bitterroot-Deerlodge/West Beaverhead- East Beaverhead- 935 PM MDT Thu Aug 8 2019 /835 PM PDT Thu Aug 8 2019/ ...RED FLAG WARNING IS CANCELLED... The National Weather Service in Missoula has cancelled the Red Flag Warning. The lightning threat and outflow wind threat is ending. Showers and an occasional lightning strike will continue overnight. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Aug 7, 3:25 PM MDT, 11 hours 47 minutes earlier.
Area forecast discussion, Aug 7, 3:25 PM MDT, 11 hours 47 minutes before
Area Forecast Discussion National Weather Service Missoula MT 325 PM MDT Wed Aug 7 2019 ...SIGNIFICANT RAIN ACROSS NORTHERN ROCKIES FRIDAY, SATURDAY... .DISCUSSION... Showers and thunderstorms will be developing at times across the Northern Rockies (both day and night) through Thursday night. Waves of moisture and instability from south and west of the region will result in highly variable conditions throughout the area. There are significant disagreements between convective allowing models (such as the HRRR, NAMNest) and global models (such as GFS, ECMWF, Canadian) during the near-term forecast. Considering that convection is already underway and the favorable elements of convection are only just beginning to present, our current forecast reflects much greater weight upon convective allowing models than global models. Also, tonight and Thursday night appear to have the sufficient ingredients for thunderstorms to develop even in the absence of daytime heating. The next 36 hours will be just the beginning of an extended active weather period. Friday morning, a upper level disturbance tracking northward across the Great Basin into the Northern Rockies will transport an abnormally moist air mass into the area. A mid level circulation associated with this disturbance will wrap additional mid to upper level moisture into the Northern Rockies from the Midwest. The presence of near record levels of atmospheric moisture, slow storm motions, and high freezing levels will create an environment favorable for thunderstorms to produce heavy rainfall. Flash flooding is a concern, especially for urban areas and recent wildfire burn scar areas. On Saturday, a large area of low pressure will move onshore into the Pacific Northwest and move northeastwards into the Northern Rockies. This will help initiate another round of widespread showers and thunderstorms across the area Saturday. Atmospheric moisture will remain uncharacteristically high; therefore, another round of flash flooding will be possible. A few strong to potentially severe thunderstorms will also be possible across north central Idaho and west central Montana, including the Bitterroot and Missoula valleys, during the late afternoon and early evening hours. These storms could produce large hail along with heavy rainfall. Sunday and Sunday night, the low pressure circulation is anticipated to move to the north and east of the Northern Rockies, leaving very cool daytime temperatures (up to 20 degrees below seasonal average) and widespread precipitation across the region. Thunderstorms remain a possibility during this time, however the intensity will be trending downward. Monday through middle of next week, zonal (west to east) flow aloft will be present over the Northern Rockies. The airmass overhead will remain relatively cool for mid August, with daytime temperatures staying slightly below the seasonal average. Conditions will be mostly drying, however that drying may be short-lived, with global models suggesting another widespread precipitation event late next week through the weekend. && .AVIATION... Showers and thunderstorms are anticipated to develop throughout the next 24 hours across north central Idaho and southwest Montana. Among area terminals, KSMN will be most favorable for a thunderstorm nearby in the 08/0000Z through 08/0300Z period. There is a bit more uncertainty about thunderstorms near KBTM, with the target period of 07/2300Z through 08/0200Z, and then again 08/0600Z through 08/1000Z. KMSO has a relatively low chance of thunderstorms in the 08/0400Z through 08/1000Z period. Isolated terrain obscurations will be present KMSO and areas south, mainly due to the nocturnal thunderstorm development. Thunderstorms will become widespread south of KMSO after 08/1800Z. Terrain obscurations will become more widespread KMSO southward after 08/1800Z. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...&&
Nearby
Red Flag Warnings in Montana, 2019Red Flag Warnings in Idaho, 2019Every red flag warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.